I was diagnosed with Bipolar I, Anxiety with Panic Attacks, and Agoraphobia in 1994. I have a long history of medications working for a year or so, then suddenly stop working. Because of this, I have been on a laundry list of medications over the last twenty-three years. I have experienced my fair share of obscure side effects that were so strange in the moment, but are sometimes a means to an end if the result is psychiatric calm. I have been on medications that caused weight gain, insomnia, excessive sleepiness, lactation, nausea, restless legs, and migraines.
But the hands-down most frightening and debilitating side effect was my experience with Tardive Dyskinesia (TD). In the last eleven years, I have been on two different medications that resulted in TD symptoms. In both cases it took longer for the symptoms to dissipate than I was on the actual medication. Both times I was on the medication for only a couple of months but it took nearly a year for the TD symptoms to fully disappear. I found myself breathing harder, making uncontrollable clicking sounds with my tongue, twitching my face, my voice wavered, and I was just generally unable to be physically still. I found myself much closer to the manic side of my Bipolar Disorder than I ever wanted to be just because my brain and body could not be still. I was unable to be comfortable in social situations because I couldn’t control my body. I was constantly feeling like people were staring and trying to figure out what was wrong with me. I had trouble working with TD because I couldn’t sit for extended periods of time. I would exhaust myself trying to force my body to stay still, but then was too tired to fight the involuntary movements that would keep me awake at night.
Each time it didn’t take long after starting the medications that my husband noticed the onset of symptoms. I was fortunate that my doctor could pinpoint TD as the cause of my symptoms quickly and make changes to my treatment plan. My initial reaction to TD was being afraid of it and what it meant for me long term. I was terrified that I would be living with the TD symptoms for the rest of my life. Then I shifted into “research mode” and started trying to learn as much as I possibly could about this disorder. I did hours of Internet searching to find answers to my TD questions. I found the Depression and Bipolar Support Alliance (DBSA) and the National Alliance on Mental Illness to be the greatest sources of peer support and research for any questions I’ve had in my long experience with mental illness.
My doctor switched me off the problem medications and put me on a medication designed for patients with Parkinson’s disease, and it took nearly a year for the symptoms to dissipate each time. The first time around I returned to terrified when I stopped the medication but the symptoms remained. I thought I was “stuck” and, although it wasn’t as fast as I was hoping, relief DID come and I have since been able to return to work and a relatively normal lifestyle.
I continue to keep current with the research of TD and other related symptoms that are a result of medications because it shouldn’t be feared and it isn’t a life sentence. If you live with TD, it definitely won’t always be easy, but there is hope and it does get better. Find peers, whether online or in person, and learn as much as you can about TD to make the scary much less so. If you have any questions, or need peer support, please feel free to email me.
- How have you found support in living with tardive dyskinesia?
- In what way(s) have you or a loved one found peer support to be helpful in dealing with your conditions?
Cariena Birchard is a Legal Assistant from Grand Island, Nebraska. She and her husband are raising two spoiled dogs and a cat who thinks he’s a dog. Cariena has been a mental health patient and advocate for more than 20 years. You can email Cariena at firstname.lastname@example.org.